For many children, ADHD medications curb restlessness, impulsivity, and inattention well enough for them to flourish at home, school, and on the playground. But the drugs can also prompt common side effects, such as low appetite, stomach pain, or sleep problems. In rare and serious cases, they can cause heart problems, such as chest pain, liver problems, or suicidal thoughts.
“We do deal with both wonderful treatment response, but at the same time, medication-related side effects,” says Murat Pakyurek, an associate clinical professor at the University of California-Davis Medical Center department of psychiatry and the UC Davis M.I.N.D. Institute’s ADHD program. “The majority of the medication-related side effects are mild and temporary in nature. But there are a few side effects that are more severe and that need to be addressed immediately,” he says.
Are you considering giving your child weekends off or even a summer-long break from ADHD medications?
It may work just fine. Your child may regain his appetite and catch up on his growth (some ADHD drugs may slow a child's height gains).
Then again, a so-called medication vacation may unleash the very behaviors that have been controlled so well by prescription drugs. That could put a strain on the child, you, and other caregivers. And there is some evidence that keeping a child on their ADHD medications...
If your child takes ADHD medications, follow these tips to reduce common side effects. Be on the alert, too, for rare side effects.
Tips for Coping With ADHD Drug Side Effects
Decreased appetite: If your child’s appetite wanes after taking ADHD medicine, give the dose after breakfast so that he or she will eat better in the morning. Serve a large dinner in the evening, when the drug is beginning to wear off. Keep plenty of healthy snacks on hand; a balanced diet with nutritious, higher-calorie foods and drinks will help to offset any weight loss from the ADHD drug. If your child’s poor appetite lasts for a long period, ask the doctor about reducing the dose or stopping the drug on weekends or summer breaks to allow appetite to return to normal.
Stomach pain or upset: Don’t give your child medicine on an empty stomach. “For any GI discomfort, taking the medication with or immediately after food will make a very big difference,” Pakyurek says.
Sleep problems: Set up a regular bedtime routine that includes relaxing activities, such as bathing or reading. If a stimulant type of ADHD medication prevents your child from sleeping well, ask the doctor about taking the drug earlier in the day or switching from a long-acting to a shorter-acting form . Ask, too, about reducing the dose or stopping the drug in the afternoon to help your child sleep at bedtime.
Daytime drowsiness: If the ADHD drug atomoxetine (Strattera) is making your child sleepy during the day, ask about giving the drug at bedtime instead of in the morning. You can also check with the doctor about lowering the dose or dividing the dose and giving it twice a day.
Rebounding effects: When ADHD drugs wear off in the afternoon or evening, some children have more ADHD symptoms or irritability. To prevent this “rebounding,” ask your child’s doctor about using a longer-lasting medication or taking a small dose of fast-acting stimulant later in the day.
Mood changes: Keep an eye out for changes in your child’s mood. If you see changes, such as lessened emotional expression or suicidal thinking, alert your child’s doctor right away.
Heart problems: Since there have been rare reports of serious heart problems in patients taking ADHD drugs, tell your child’s doctor about any heart problems in the family. “If there’s any history of significant heart problems, the physician may closely monitor, particularly if they’re using stimulants. Or they may even decide to get an EKG to make sure that the child does not have any cardiac problem,” Pakyurek says.
Regular exams: While your child is on ADHD drugs, he or she will need regular visits with the doctor who prescribes the drugs, in part to watch for side effects. The doctor will monitor vital signs, such as blood pressure and pulse, as well as height and weight. If there’s a change in your child’s growth trajectory, treatment may need adjusting so that your child can catch up, says Ben Vitiello, a psychiatrist and chief of the Child and Adolescent Treatment and Preventive Intervention Research Branch at the National Institute of Mental Health. Ask the doctor, too, if your child needs tests, such as an EKG or periodic blood tests to check liver enzymes.